If This Happens After Your Vaccine, the FDA Says You Should Call 911

This is not a coronavirus vaccine reaction that should be ignored.

You might experience pain or swelling in your arm after getting a COVID vaccine, along with a fever, headache, chills, and tiredness. But these reactions are no cause for alarm, as they are normal side effects that indicate that your "body is building protection," according to the Centers for Disease Control and Prevention (CDC). However, there are some side effects that should not be ignored. The U.S. Food and Drug Administration (FDA) says to look out for one severe reaction to the COVID vaccine that warrants a 911 call. Read on to find out what side effect requires an emergency response, and for more vaccine guidance, If You Have These Vaccine Side Effects, Don't Get Another Shot, CDC Says.

The FDA says you should call 911 if you have a severe allergic reaction after the COVID vaccine.

man having difficulty breathing and holding his chest
iStock

For both the Moderna and Pfizer COVID vaccine, the FDA says there is a "remote chance" that the vaccine could cause a severe allergic reaction, otherwise known as anaphylaxis. If that happens, you need to call 911 or go to the nearest hospital, per the FDA. Normal side effects, on the other hand, do not usually require further action, but if they "bother you or do not go away," the FDA says you should call your vaccination or healthcare provider. And for more vaccine reactions to be aware of, Dr. Fauci Says He Had These Side Effects From His Second Vaccine Dose.

There are various signs that you're having a severe allergic reaction to the vaccine.

iStock

A severe allergic reaction to the COVID vaccine can produce multiple symptoms. According to the FDA, you may experience difficulty breathing, swelling of your face and throat, a fast heartbeat, a bad rash all over your body, dizziness, and weakness. The administration says that for both the Moderna and Pfizer vaccine, you should expect a severe allergic reaction to occur "within a few minutes to one hour after getting a dose." The CDC recommends that anyone with a history of anaphylaxis be monitored for 30 minutes after getting the vaccine, and that everyone else be monitored for at least 15 minutes—ideally reducing the number of severe allergic reactions that occur outside of healthcare settings. And for more up-to-date information, sign up for our daily newsletter.

If you start experiencing gastrointestinal symptoms, your allergic reaction may be getting worse.

Stomachache. Abdominal Pain Touching Aching Stomach Lying On Couch At Home
iStock

The CDC says that anaphylaxis can also result in gastrointestinal symptoms, such as nausea, vomiting, diarrhea, and abdominal pain. These symptoms in particular may mean your reaction is getting even worse, prompting an even more immediate need for an emergency room visit. According to healthcare services site Ada, stomach cramps, nausea, and vomiting are symptoms that appear as "anaphylaxis rapidly progresses to its more severe form, anaphylactic shock." And for more reasons you might need emergency care, If You Have One of These Symptoms, the CDC Says Go to the Hospital Now.

The CDC says that severe allergic reactions for both COVID vaccines are rare.

Doctor listening patient's heartbeat at hospital room
iStock

While health officials want to make sure you're aware of the possibility of experiencing a severe allergic reaction after vaccination, they're doing so out of an abundance of caution. After all, the CDC has reported that anaphylaxis after the COVID vaccine is a very rare event: According to a Jan. 6 report from the agency, only 21 cases of anaphylaxis were reported after more than 1.8 million Pfizer vaccine doses were given, with 71 percent occurring within 15 minutes of vaccination. As for Moderna's vaccine, a Jan. 22 report from the CDC identified only 10 cases of anaphylaxis after more than 4 million doses were administered, with nine of these cases occurring within 15 minutes. And for more reported vaccine reactions, Tyler Perry Said He Had These Side Effects From the COVID Vaccine.

But you shouldn't get a second vaccine dose if you do have an allergic reaction to the first.

Nurse gives senior adult healthcare worker the Covid-19 vaccine
iStock

Both vaccines currently available in the U.S. require two doses, and while health officials tout the importance of getting both doses, the FDA says severe allergic reactions negate that. If you experience anaphylaxis after getting either the Moderna or Pfizer vaccine, you should not get a second dose of the vaccine, per the FDA. And for more on the future of the pandemic, Dr. Fauci Says You Should Be Able to Do This One Thing by April.

Best Life is constantly monitoring the latest news as it relates to COVID-19 in order to keep you healthy, safe, and informed. Here are the answers to your most burning questions, the ways you can stay safe and healthy, the facts you need to know, the risks you should avoid, the myths you need to ignore,and the symptoms to be aware of. Click here for all of our COVID-19 coverage, and sign up for our newsletter to stay up to date.
Kali Coleman
Kali is an assistant editor at Best Life. Read more
Filed Under